Texas, 2004

Tornado and Hail in Texas, April 30, 2004

April 30, 2004 · NWS OUN · 11 events in 2 counties and zones

10 hail, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 30, 10:25 AM CST, 50 minutes earlier.

Area forecast discussion, Apr 30, 10:25 AM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1125 AM CDT FRI APR 30 2004

COLD FRONT WAS LOCATED FROM STILLWATER... TO OKC... TO FREDERICK
THIS MORNING. HAVE LOWERED TEMPS BEHIND THE FRONT 5 TO 10
DEGREES...WITH CAA...CLOUD COVER...AND RAIN HELPING TO KEEP TEMPS
COOL. CLOUDS HAVE BEGUN TO BREAK UP AHEAD OF THE FRONT. HAVE
ADJUSTED SKY COVER. SHOWERS AND THUNDERSTORMS EXPECTED TO CONTINUE
THIS AFTERNOON ALONG AND AHEAD OF THE FRONT. WITH ELEVATED SHOWERS
AND MAYBE A FEW THUNDERSTORMS POSSIBLE BEHIND THE FRONT AS SEEN ON
CURRENT RADARS. UPR LOW CONT OVR COLORADO/NEW MEXICO THIS MORNING.
HAVE ADJUSTED HOURLY GRIDS TO SHOW CURRENT POSITION AND EXPECTED
MOVEMENT OF FRONT. WILL SEND UPDATE SHORTLY.

MAXWELL

223 AM CDT FRI APR 30 2004

.DISCUSSION...

MCS SHOULD CONTINUE ACROSS CENTRAL OK THROUGH MID-MORNING ON THE
LLJ. WITH THE UPPER TROUGH STILL WAY TO OUR WEST...I DONT EXPECT
THE COLD FRONT TO SURGE SOUTH VERY FAR TODAY. BY LATE AFTERNOON
EXPECT STORMS TO GO NEAR DRYLINE/FRONT INTERSECTION IN NORTH TX
COUNTIES WITH CONTINUED DEVELOPMENT INTO SW AND CENTRAL OK THIS
EVENING. LLJ IS EXPECTED TO SET UP ACROSS THIS AREA OR MAYBE A
LITTLE FARTHER EAST OVERNIGHT.  HAVE RAISED POPS CONSIDERABLY FOR
THE EVENING AND OVERNIGHT AND INTO SATURDAY MORNING FOR THE
SOUTHEAST AS THE COLD FRONT PUSHES THROUGH THAT AREA. THERE MAY BE
SOME CONCERNS FOR FLOODING TONIGHT. DAY SHIFT CAN BETTER EVALUATE
THIS CONSIDERING RAINFALL TOTALS THIS MORNING AND WHERE THE HEAVIEST
RAIN IS EXPECTED OVERNIGHT.

THE FRONT IS EXPECTED TO CLEAR OUR CWA SATURDAY WITH THE UPPER
TROUGH FINALLY MOVING OUT EARLY SUNDAY. COOLER AND DRIER AIR IS TO
FOLLOW INTO EARLY WEEK. WITH AN UPPER RIDGE THROUGH THE WESTERN AND
CENTRAL ROCKIES, OK SHOULD BE IN WEAK NW FLOW. NO OTHER POPS ARE IN
FOR REST OF FORECAST PERIOD...ALTHOUGH WILL HAVE TO WATCH FOR MINOR
WAVES THROUGH THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  74  48  63  41 /  90  80  20  10
HOBART OK         71  44  65  41 /  60  60  10  10
WICHITA FALLS TX  85  52  65  42 /  50  70  20  10
GAGE OK           61  40  63  38 /  40  20  10  10
PONCA CITY OK     69  46  60  38 /  60  70  20  10
DURANT OK         82  57  65  44 /  60  80  70  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

9
Hazardous weather outlook, Apr 30, 11:05 AM CST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1205 PM CDT FRI APR 30 2004

OKZ004>048-050>052-TXZ083>090-011200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK THIS AFTERNOON AND EVENING FOR PORTIONS OF
NORTH TEXAS AND...SOUTH CENTRAL AND SOUTHEAST OKLAHOMA. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON THROUGH MUCH OF
TONIGHT ACROSS PORTIONS OF CENTRAL AND SOUTHERN OKLAHOMA AND WESTERN
NORTH TEXAS.

LOCATION...
THE MODERATE RISK AREA IS ALONG AND SOUTH OF A LINE FROM ARCHER
CITY... TO RYAN... TO SULPHUR... TO CALVIN OKLAHOMA. THE SLIGHT RISK
AREA IS NORTH OF THE MODERATE RISK AND EAST OF A LINE FROM MUNDAY
TEXAS... TO LAWTON... TO YUKON... TO STILLWATER.

TIMING...
SEVERE STORMS ARE MOST LIKELY NOW THROUGH AROUND MIDNIGHT... BUT A
FEW SEVERE STORMS COULD PERSIST WELL INTO THE OVERNIGHT HOURS.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL IN THE
RISK AREAS SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS
THIS AFTERNOON INTO TONIGHT.

DISCUSSION...
A COLD FRONT LOCATED FROM STILLWATER... TO THE OKLAHOMA CITY METRO
AREA... TO FREDERICK THIS MORNING WILL MOVE ONLY SLOWLY
SOUTHEASTWARD THIS AFTERNOON AS ANOTHER UPPER LEVEL DISTURBANCE
MOVES EASTWARD FROM THE SOUTHERN ROCKIES. ALONG AND AHEAD OF THE
FRONT... THE AIRMASS WILL BECOME MODERATELY TO STRONGLY UNSTABLE BY
MID TO LATE AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG
THE FRONT AND ALSO ALONG A DRYLINE THAT WILL DEVELOP OVER SOUTHWEST
OKLAHOMA AND WESTERN NORTH TEXAS. DEEP LAYER WIND SHEAR WILL BE
SUFFICIENT TO SUPPORT SEVERE STORMS... AND A FEW SUPERCELLS.  THE
MOST INTENSE STORMS ARE EXPECTED TO BE ACROSS PORTIONS OF WESTERN
NORTH TEXAS AND SOUTHERN OKLAHOMA WHERE THE AIRMASS WILL BE MOST
UNSTABLE... AND MOISTURE WILL BE MOST PLENTIFUL.  THE TORNADO THREAT
MAY BE SOMEWHAT LIMITED DUE TO RATHER WEAK LOW LEVEL WIND SHEAR...
BUT ANY SUPERCELLS WILL BE CAPABLE OF PRODUCING VERY LARGE HAIL AND
DAMAGING WINDS.  AS THE EVENT PROGRESSES THIS EVENING... STORMS
SHOULD EVOLVE INTO A COMPLEX DURING THE EVENING AND OVERNIGHT
HOURS... WITH A CONTINUED THREAT OF HAIL AND HIGH WINDS... ALONG
WITH AN INCREASING THREAT OF HEAVY RAINFALL AND POSSIBLE FLOODING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY MAY 1.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...90 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
THERE WILL STILL BE A RISK OF THUNDERSTORMS PARTS OF SOUTH CENTRAL
AND SOUTHEAST OKLAHOMA ON SATURDAY AS THE COLD FRONT CONTINUES TO
PUSH SOUTHEAST.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SATURDAY... MAY 1.

MAXWELL

In the hours before

Local storm report, Apr 30, 8:24 AM CST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
924 AM CDT FRI APR 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1245 AM     HAIL             GOTEBO                  35.07N 98.87W
04/30/2004  1.00 INCH        KIOWA              OK   PUBLIC

&&

TY
Special weather statement, Apr 30, 10:03 AM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1103 AM CDT FRI APR 30 2004

TXZ090-301630-
CLAY TX-
1103 AM CDT FRI APR 30 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLAY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF JOLLY AT 1103 AM
...MOVING NORTHEAST AT 5 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN CLAY COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

11
Special weather statement, Apr 30, 10:23 AM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1123 AM CDT FRI APR 30 2004

TXZ090-301645-
CLAY TX-
1123 AM CDT FRI APR 30 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLAY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTH OF HENRIETTA AT 1123
AM CDT...MOVING NORTHEAST AT 10 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN CLAY COUNTY...INCLUDING THE CITY OF HENRIETTA...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN
ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, Apr 30, 10:45 AM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1145 AM CDT FRI APR 30 2004

OKZ045-TXZ090-301700-
CLAY TX-JEFFERSON OK-
1145 AM CDT FRI APR 30 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLAY AND JEFFERSON COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 10 MILES WEST OF TERRAL AT 1145 AM
CDT...MOVING EAST AT 10 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. THIS STORM IS
BECOMING MORE ORGANIZED AND MAY REACH SEVERE LEVELS SOON.

PEOPLE IN CLAY AND JEFFERSON COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

11
Special weather statement, Apr 30, 11:12 AM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1212 PM CDT FRI APR 30 2004

OKZ044-045-TXZ086-090-301730-
CLAY TX-COTTON OK-JEFFERSON OK-WICHITA TX-
1212 PM CDT FRI APR 30 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLAY...COTTON...JEFFERSON
AND WICHITA COUNTIES.

A STRONG THUNDERSTORMS WERE CENTERED 10 MILES SOUTHWEST OF
BURKBURNETT...AND 7 MILES SOUTHWEST OF RYAN AT 1212 PM CDT...MOVING
EAST-NORTHEAST AT 10 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN CLAY...COTTON...JEFFERSON AND WICHITA COUNTIES...INCLUDING
THE CITY OF BURKBURNETT...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

The radar

The Altus AFB radar (KFDR), 95 km away, was scanning. The volume nearest the first event began at 17:14 UTC.

Open the radar archive at this moment

Event by event

10 hail, 1 tornado. Local standard time, as filed.

Hail, Clay

When
April 30, 11:15 AM CST
Where
Clay County, 10 mi SE of Byers
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
33.967, -98.067

Hail, Wichita

When
April 30, 12:15 PM CST
Where
Wichita County, 4 mi SE of Sheppard Afb
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
33.950, -98.450

Hail, Clay

When
April 30, 12:18 PM CST
Where
Clay County, 11 mi WNW of Petrolia
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
34.100, -98.417

Hail, Clay

When
April 30, 12:37 PM CST
Where
Clay County, 5 mi NW of Petrolia
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
34.083, -98.300

Hail, Clay

When
April 30, 12:37 PM CST
Where
Clay County, 2 mi ESE of Petrolia
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
34.017, -98.200

Hail, Clay

When
April 30, 12:55 PM CST
Where
Clay County, 4 mi SW of Petrolia
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
34.000, -98.283

Hail, Clay

When
April 30, 12:59 PM CST
Where
Clay County, Petrolia
Measured
0.88 in hail
Property damage
$150,000
Reported by
AMATEUR RADIO
Coordinates
34.033, -98.233

Several vehicles were damaged in the high school and junior high-elementary parking lots. Some homes were also damaged.

Tornado, Clay

When
April 30, 1:02 PM CST to 1:05 PM CST
Where
Clay County, 3 mi S of Petrolia
Rating
F0
Path length
1 mi
Path width
100 yd
Reported by
STORM CHASER
Coordinates
33.983, -98.233

A tornado was observed by several storm chasers and spotters touching down in an open field. No damage was reported.

Hail, Clay

When
April 30, 1:10 PM CST
Where
Clay County, 2 mi S of Petrolia
Measured
1.5 in hail
Reported by
AMATEUR RADIO
Coordinates
34.000, -98.233

Hail, Clay

When
April 30, 1:30 PM CST
Where
Clay County, 10 mi N of Henrietta
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
33.967, -98.200

Hail, Clay

When
April 30, 2:36 PM CST
Where
Clay County, 5 mi S of Henrietta
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
33.750, -98.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyThe tornado archive for Texas, 2004Warnings in Texas, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5390813, 5390814, 5390815, 5390816, 5390822, 5390817, 5390818, 5390823, 5390819, 5390820, 5390821.